Minnesota, 2013Blizzard in Minnesota, March 17 to 18, 2013
March 17 to 18, 2013 · NWS MPX · 4 events in 4 counties and zones
A strong storm system late in the winter season, brought a few inches of snow across portions of west central Minnesota during the night of March 17, 2013. By the morning of Monday, March 18th, the storm system moved across the western Great Lakes, with an increased pressure gradient as high pressure built in from the Northern Plains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system late in the winter season, brought a few inches of snow across portions of west central Minnesota during the night of March 17, 2013. By the morning of Monday, March 18th, the storm system moved across the western Great Lakes, with an increased pressure gradient as high pressure built in from the Northern Plains. Surface winds increased significantly Monday morning, with gusts in excess of 40 mph at times in the open areas of west central Minnesota. White out conditions developed with several hours of near zero visibility from Morris to Benson, Glenwood, and Alexandria. Roads became hazardous, with Interstate 94 from Alexandria to the North Dakota border, closed during the height of the storm. The Minnesota Department of Transportation also reported a wide area across west central Minnesota where travel was not recommended due to significant blowing and drifting of the snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 17, 5:05 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 17, 5:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
605 PM CDT SUN MAR 17 2013
.UPDATED FOR 00Z AVIATION DISCUSSION BELOW...
.DISCUSSION...
TONIGHT THROUGH MONDAY NIGHT...MODELS HAVE COME INTO BETTER
AGREEMENT OF THE PATH OF A LOW PRES CENTER COMING FROM THE DAKOTAS
THRU MN INTO THE NRN GREAT LAKES THRU TMRW NIGHT. THE LOW WILL
SHIFT FROM N-CENTRAL SD ACRS THE ND/SD/MN TRIPLE POINT ON ITS WAY
TO KDLH. AS IT SHIFTS EWD...IT WILL SNAP A CDFNT ACRS CENTRAL-SRN
MN DURG THE DAY TMRW. STRONG H7-H5 OMEGA LIFT ALONG WITH A
DEEPENING MOISTURE COLUMN AND TEMPS BELOW ZERO THROUGHOUT THE
VERTICAL PROFILE WILL PROMOTE SNOWFALL TO START OVER WRN MN ARND
00Z THEN STEADILY SHIFT E...REACHING THE MN/WI STATE LINE BETWEEN
06Z-09Z. SNOWFALL LOOKS TO TAPER OFF IN WRN MN BETWEEN 12Z-
18Z...THOUGH THAT TIMING COULD BE DEPENDENT ON HOW MUCH DRY
SLOTTING PUNCHES IN FROM THE SW. THE SNOWFALL WILL THEN OVERALL
TAPER OFF ARND SUNSET TMRW EVENING AND END OVERNIGHT TMRW NGT. QPF
WILL STILL BE HIGHER N OF THE WFO MPX CWFA...SO SNOWFALL AMOUNTS
WILL BE LIMITED TO GENERALLY THE 2-5 INCH RANGE...HIGHEST AMOUNTS
N AND E. HOWEVER...AS THE CDFNT MOVES THRU...SIGNIFICANT STRONG
WINDS WILL DEVELOP ON THE BACKSIDE OF THIS EXITING LOW PRES
CENTER. STRONG LLJ ALONG WITH A MUCH TIGHTER PRES GRADIENT WILL
MAKE FOR SUSTAINED WINDS IN THE 25-30 KT RANGE AND GUSTS UPWARDS
OF 45 KT...PARTICULARLY FOR WRN...SRN AND E-CENTRAL MN. EVEN LIGHT
SNOW AMOUNTS OF 1-2 INCHES OVER THE SOLID SNOW PACK AND/OR OPEN
AREAS WILL BE MORE THAN SUFFICIENT TO CREATE SIGNIFICANTLY
DEGRADED VISIBILITIES FOR MUCH OF THE DAY TMRW. THEREFORE...HAVE
OPTED TO UPGRADE ALL COUNTIES IN THE BLIZZARD WATCH TO A BLIZZARD
WARNING. IN ADDITION...HAVE ADDED CARVER...SCOTT AND RICE COUNTIES
IN ERN MN INTO THE WARNING SINCE WINDS WILL STILL BE STRONG ENOUGH
AND OF ENOUGH DURATION TO PRODUCE VSBYS OF 1/4 OR LESS.
IMMEDIATELY ADJACENT TO THE BLIZZARD WRNG WILL BE A WINTER WX ADVY
FOR SNOW AND BLOWING SNOW...AND THIS THEN INCLUDES THE REMAINDER
OF THE TWIN CITIES METRO COUNTIES GOING EWD INTO WRN WI. THE EVENT
AS A WHOLE WILL WIND DOWN TMRW NIGHT AS THE SNOW ENDS AND HIGH
PRES OVER S-CENTRAL CANADA EXTENDS SE OVER THE DAKOTAS AND INTO
THE UPPER MISSISSIPPI RIVER VALLEY. THE OTHER FEATURE ABOUT HIGH
PRES COMING DOWN WILL BE PRONOUNCED NW FLOW ALOFT...PROMOTING CAA
WHICH WILL KEEP TEMPS WELL BELOW NORMAL. LOWS MON MRNG WILL ONLY
BE A FEW DEGREES OFF OF HIGHS FROM SUN...HITTING THE UPR TEENS TO
MID 20S...THEN HIGHS DURG THE DAY ON MON WILL CLIMB TO THE UPR 20S
TO LWR 30S. BEHIND THE CDFNT...RESUMING CAA WILL FORCE LOWS MON
NIGHT TO FALL TO THE SINGLE DIGITS BOTH ABOVE AND BELOW ZERO.
TUESDAY THROUGH SATURDAY...THE AFOREMENTIONED EXTENSION OF CENTRAL
CANADIAN HIGH PRESSURE WILL REMAIN IN PLACE THROUGH THE REST OF
THE WEEK INTO THE UPCOMING WEEKEND. IN FACT...BY LATE WEEK...THE
NW FLOW ALOFT WILL TRANSITION TO A SHARP RIDGE THAT WILL ALLOW FOR
SOME MODEST WARMING. HOWEVER...THE MAIN FUNCTION OF BOTH THE SFC
HIGH PRES THEN TRANSITION FROM NW FLOW ALOFT TO A RIDGE WILL BE TO
SHUNT ANY INCOMING LOW PRES SYSTEMS TO THE S AND E OF THE WFO MPX
CWFA. THIS LEADS TO A DRY...BUT CERTAINLY COLD...FCST. LOWS THRU
THU NIGHT WILL BE IN THE SINGLE DIGITS...THEN REACH THE TEENS BY
THE WEEKEND. HIGHS THRU THU WILL HOLD IN THE TEENS...THEN CLIMB
INTO THE 20S TO LWR 30S FOR THE END OF THE WEEK.
&&
.AVIATION.../00Z TAF ISSUANCE/
TIMING OF PREVIOUS FORECAST FOR SNOW AND ATTENDANT IFR/LIFR
CONDITIONS LOOKS PRETTY GOOD. SNOW BAND TO MOVE EAST OVER THE MN
PORTION OF THE AREA THROUGH 06Z...AND THEREAFTER INTO WESTERN WI.
BAND OF MVFR CIGS SHOULD DEVELOP OUT AHEAD OF MAIN SNOW AREA DURING
THE EVENING AND SPREAD EAST. WINDS SHOULD REMAIN SOUTHEAST AND
GUSTY OVER THE WESTERN AREA...AND PERHAPS INCREASE INTO EAST CENTRAL
MN AS COLD FRONT ADVANCES EAST TOWARD WESTERN MN AND SURFACE LOW
DEVELOPS. LOW TRACKS ACROSS NORTHERN MN SO WINDS EXPECTED TO BECOME
MORE SOUTHERLY AHEAD OF FRONT AND EVENTUALLY WEST/NORTHWEST WITH
FROPA. STRONG WINDS WILL DEVELOP BEHIND THE FRONT LATE
MORNING/AFTERNOON ACROSS THE REGION...WITH GUSTS 35-40KTS LIKELY
WEST AND 30-35KTS IN THE FAR EAST. EXPECT MAINLY IFR VSBYS AND OCNL
LIFR CIGS/VSBYS IN BLSN WITH FROPA. THIS SHOULD LAST UNTIL LATE
AFTERNOON/EARLY EVENING AS LOW LIFTS NORTHEAST.
KMSP...MVFR CIGS DEVELOPING JUST OFF TO THE SOUTHWEST OF THE
AREA...AND IS BEGINNING TO LIFT NORTHWEST ACROSS EASTERN IOWA.
QUESTION REMAINS IF THIS WILL MAKE IT TO THE AIRPORT BEFORE 06Z.
APPEARS SOME POSSIBILITY AFTER 03Z. THEN MAIN SNOW COMING IN 08Z-12Z
PERIOD WITH 2-3 INCH ACCUMULATION LIKELY DURING THE HEAVIER SNOW
PERIOD. IFR VSBYS AND OCNL IFR CIGS...ALONG WITH LIGHTER SNOW WILL
LINGER INTO THE DAY MONDAY. SOME WRAPAROUND SNOW POSSIBLE INTO
MONDAY AFTERNOON WITH POSSIBLE LOWER CIGS/VSBYS. BLSN MAY BE AN
ISSUE INTO THE AFTERNOON AS STRONGEST WINDS MOVE THROUGH. EXPECT
IMPROVING CONDITIONS INTO THE EVENING AS WINDS DIMINISH AND SNOW ENDS
COMPLETELY.
/OUTLOOK FOR KMSP/
MON NITE...VFR WITH MVFR CIGS POSSIBLE IN THE EVENING. WINDS WNW AT
25G35KTS.
TUE...VFR WITH MVFR CIGS POSSIBLE IN THE AFTERNOON. WINDS NW AT
15G25KTS.
WED...VFR WITH MVFR CIGS POSSIBLE. WINDS NW AT 10G15KTS.
THU...VFR. WINDS NORTHEAST 5 TO 10 KTS.
FRI...VFR. WINDS EAST TO NE 7 TO 10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...BLIZZARD WARNING FROM 1 AM MONDAY TO 1 AM CDT TUESDAY FOR BLUE
EARTH-BROWN-CARVER-CHIPPEWA-DOUGLAS-FARIBAULT-FREEBORN-
KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
NICOLLET-POPE-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-STEARNS-
STEELE-STEVENS-SWIFT-TODD-WASECA-WATONWAN-WRIGHT-YELLOW
MEDICINE.
WINTER WEATHER ADVISORY FROM 1 AM MONDAY TO 1 AM CDT TUESDAY FOR
ANOKA-BENTON-CHISAGO-DAKOTA-GOODHUE-HENNEPIN-ISANTI-KANABEC-
MILLE LACS-MORRISON-RAMSEY-SHERBURNE-WASHINGTON.
WI...WINTER WEATHER ADVISORY FROM 4 AM MONDAY TO 1 AM CDT TUESDAY FOR
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST.
CROIX.
&&
JPC/DWEHazardous weather outlook, Mar 17, 4:44 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 PM CDT SUN MAR 17 2013
MNZ041-042-047>049-054>059-064>069-073>077-082>085-091>093-182245-
DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
544 PM CDT SUN MAR 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.
.DAY ONE...TONIGHT
A BLIZZARD WARNING HAS BEEN ISSUED FOR SOUTHERN...WESTERN AND
PORTIONS OF EASTERN MINNESOTA TONIGHT THROUGH MONDAY NIGHT.
PLEASE MONITOR THE LATEST WINTER WEATHER MESSAGE VIA NOAA WEATHER
RADIO ALL HAZARDS...WEATHER.GOV OR YOUR LOCAL MEDIA OUTLET FOR THE
LATEST ON THIS WINTER STORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A BLIZZARD WARNING HAS BEEN ISSUED FOR SOUTHERN...WESTERN AND
PORTIONS OF EASTERN MINNESOTA THROUGH MONDAY NIGHT. PLEASE
MONITOR THE LATEST WINTER WEATHER MESSAGE VIA NOAA WEATHER RADIO
ALL HAZARDS...WEATHER.GOV OR YOUR LOCAL MEDIA OUTLET FOR THE
LATEST ON THIS WINTER STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE TONIGHT THROUGH MONDAY
NIGHT.
MNZ043>045-050>053-060>063-070-078-WIZ014>016-023>028-182245-
MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-DAKOTA-GOODHUE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
544 PM CDT SUN MAR 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW HAS BEEN
ISSUED FOR SOUTHERN...WESTERN AND PORTIONS OF EASTERN MINNESOTA
TONIGHT THROUGH MONDAY NIGHT. PLEASE MONITOR THE LATEST WINTER
WEATHER MESSAGE VIA NOAA WEATHER RADIO ALL HAZARDS...WEATHER.GOV
OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS WINTER STORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW HAS BEEN
ISSUED FOR SOUTHERN...WESTERN AND PORTIONS OF EASTERN MINNESOTA
THROUGH MONDAY NIGHT. PLEASE MONITOR THE LATEST WINTER WEATHER
MESSAGE VIA NOAA WEATHER RADIO ALL HAZARDS...WEATHER.GOV OR YOUR
LOCAL MEDIA OUTLET FOR THE LATEST ON THIS WINTER STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE TONIGHT THROUGH MONDAY
NIGHT.
Blizzard, Stevens
- When
- March 17, 7:00 PM CST to March 18, 7:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- AWOS
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
The Minnesota Department of Transportation reported significant blowing and drifting snow which caused white out conditions across Stevens county during the height of the storm. During the morning, Morris airport reported one-quarter of a mile or less, and continued through the afternoon, before winds decreased and allowed for visibilities to improve.
Blizzard, Swift
- When
- March 17, 7:00 PM CST to March 18, 7:00 PM CST
- Where
- Swift forecast zone
- Reported by
- AWOS
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Several reports of white out conditions were observed throughout the county during the afternoon of Monday, March 18th. During the height of the storm, winds were observed at 30 to 40 mph, with gusts up to 45 mph at times. Visibilities reported at the Benson airport had several hours of one-half mile or lower in blowing snow. In addition, the Minnesota Department of Transportation reported roads nearly impassable and travel not recommended. As winds decreased during the late afternoon, and early evening, surface visibilities improved.
Blizzard, Douglas
- When
- March 17, 7:30 PM CST to March 18, 7:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
The Minnesota Department of Transportation closed Interstate 94 as significant blowing and drifting snow caused white out conditions along Interstate 94 from Alexandria, northwest to the North Dakota border. During the morning, several weather observing stations reported one-quarter of a mile or less, and continued through the afternoon, before winds decreased and allowed for visibilities to improve.
Blizzard, Pope
- When
- March 17, 7:30 PM CST to March 18, 7:00 PM CST
- Where
- Pope forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
Several reports of white out conditions were observed throughout the county during the afternoon of Monday, March 18th. During the height of the storm, winds were observed at 30 to 40 mph, with gusts up to 45 mph at times. Visibilities reported at the Glenwood airport had several hours of one-half mile or lower in blowing snow.
In addition, the Minnesota Department of Transportation reported roads nearly impassable and travel not recommended. As winds decreased during the late afternoon, and early evening, surface visibilities improved.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 17, 20131 death · 1 injured · 1 event
- Winter Storm in Idaho, March 17, 20131 death · 2 events
- Winter Storm and High Wind in Wyoming, March 17, 2013$25,000 · 65 kt wind · 13 events
- High Wind in Wyoming, March 17, 201369 kt wind · 24 events
- Winter Weather in Virginia, March 17 to 18, 201323 events
- Winter Storm in North Dakota, March 17 to 18, 201318 events
- Blizzard in North Dakota, March 17 to 18, 201318 events
- Winter Storm in Minnesota, March 17 to 18, 201316 events
- Flooding and Hail in Missouri, March 17 to 18, 20131.5 in hail · 15 events
- Damaging Winds in Texas, March 17, 201353 kt wind · 12 events
- Winter Weather in Virginia, March 17 to 18, 201311 events
- Winter Storm in Montana, March 17, 20139 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429620, 429621, 429618, 429619.